Florida, 2006

Flash Flooding in Florida, August 30, 2006

August 30, 2006 · NWS MFL · 2 events in 2 counties and zones

Flash flooding from very heavy rains associated with Tropical Storm Ernesto affected inland portions of South Florida on August 30th. Hardest hit was the Palmdale area in Glades County where an estimated 3 to 5 inches of water entered at least 13 homes, necessitating the evacuation of residents.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Flash flooding from very heavy rains associated with Tropical Storm Ernesto affected inland portions of South Florida on August 30th. Hardest hit was the Palmdale area in Glades County where an estimated 3 to 5 inches of water entered at least 13 homes, necessitating the evacuation of residents. In Immokalee in Collier County, water up to 3 feet deep covered streets and roadways. In both areas, no significant damage to property was reported.Ernesto's rains also caused Fisheating Creek in Palmdale to overflow its banks. However, no significant damage was noted from the rising water due to the rural location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 30, 2:38 AM EST, 7 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 2:38 AM EST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
338 AM EDT WED AUG 30 2006

.DISCUSSION...ERNESTO HAS MOVED ONSHORE OVER S CENTRAL MIAMI-DADE
COUNTY...CONTINUING TO MOVE NORTH NORTHWESTWARD...AND IS EXPECTED TO
MOVE OVER THE LAKE OKEE REGION EARLY THIS AFTERNOON. A LARGE RAIN
BAND IS CURRENTLY ROTATING ABOUT ERNESTO ACROSS THE LAKE OKEE REGION
WITH SMALLER BANDS OVER THE REMAINING PORTION OF S FLA ROTATING
ABOUT CENTER OF ERNESTO. SATL AND RADAR THOUGH INDICATE THAT A
LARGER BAND OVER THE ATLC INCREASING IN SIZE...EXTENDING S ALONG
ANDROS ISLAND...AS WELL AS OVER THE FLORIDA STRAITS JUST S OF THE
KEYS. THESE BANDS COULD ROTATE INLAND OVER THE AREA LATER THIS
MORNING/TODAY...PROMPTING A CONTINUANCE OF THE FLOOD WATCH THROUGH 6
PM TODAY. POPS BEGIN A DECREASE FROM CATEGORICAL TODAY TO LIKELY
TONIGHT. STEERING WINDS SE CURRENTLY...GRADUALLY BECOME S AS ERNESTO
MOVES N AND THEN SW TONIGHT...WHICH THEN PERSIST THROUGH SAT. THIS
WILL LEAD TO LIKELY POPS MAINLY E COAST THROUGH SAT EACH AFTERNOON.
STEERING FLOW BECOMES EASTERLY SUN INTO NEXT WEEK. TROPICAL STROM
WARNINGS WILL CONTINUE BUT MAIN EFFECT WILL BE NEARER THE COAST AND
LAKE OKEE. TEMPS BELOW NORMAL TODAY.

&&
.AVIATION...TROPICAL STORM ERNESTO HAS MADE LANDFALL AND THE CENTER
OF CIRCULATION IS ACROSS THE SOUTHERN PORTION OF THE SOUTH FLORIDA
PENINSULA...ROUGHLY ACROSS THE MAINLAND MONROE COUNTY LINE. RAIN
BANDS CONTINUE ACROSS ALL OF SOUTH FLORIDA AND ADJACENT COASTAL
WATERS...WITH ALL TERMINALS IN SOUTH FLORIDA RECEIVING RAINBANDS AND
IFR CONDITIONS. THIS WILL CONTINUE THROUGH THE EARLY MORNING HOURS
AND LIKELY INTO THE AFTERNOON HOURS AS TROPICAL STORM ERNESTO
CONTINUES TO TRAVEL NORTHWARD ALONG THE FLORIDA PENINSULA.

&&
.MARINE...TROPICAL STORM CONDITIONS STILL POSSIBLE OVER THE MARINE
AREAS THROUGH THIS MORNING. S WINDS ATLC WATERS AND NORTHERLY GULF
WATERS BECOME SW TONIGHT AND DECREASING RAPIDLY TO 10 TO 15 KNOTS
THU INTO FRI...THEN DECREASING FURTHER AND BECOMING EASTERLY INTO
THE WEEKEND.

&&
.FIRE WEATHER...NO OBVIOUS CONCERNS HERE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  74  89  75 / 90 60 60 40
FORT LAUDERDALE  86  75  90  76 / 90 60 60 40
MIAMI            86  75  90  77 / 90 60 60 40
NAPLES           85  77  87  77 / 80 50 50 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING ALL OF SOUTH FLORIDA
     FLOOD WATCH UNTIL 600 PM THIS EVENING ALL SOUTH FLORIDA

AM...TROPICAL STORM WARNING IN EFFECT

GM...TROPICAL STORM WARNING IN EFFECT

&&
Hazardous weather outlook, Aug 30, 4:48 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
548 AM EDT WED AUG 30 2006

FLZ063-066>075-310945-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
546 AM EDT WED AUG 30 2006

...TROPICAL STORM WARNING ALL OF SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF SOUTH FLORIDA.
PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT FOR DETAILED
DISCUSSION OF THE HAZARDS EXPECTED WITH TROPICAL STORM ERNESTO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCORDING TO THE LATEST FORECAST...TROPICAL STORM CONDITIONS AND
ASSOCIATED HAZARDS FROM TROPICAL STORM ERNESTO ARE EXPECTED OVER MOST
OF SOUTH FLORIDA AND ADJACENT ATLANTIC COASTAL WATERS THROUGH LATE
THIS MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, Aug 30, 4:38 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
538 AM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TROPICAL STORM   FLAMINGO                25.15N 80.94W
08/30/2006                   MAINLAND MONROE    FL   MESONET

            SUSTAINED WIND OF 25 KNOTS GUSTING TO 41 KNOTS REPORTED
            AT 0927Z AT NWS HANDAR SITE AT FLAMINGO RANGER STATION.

&&

RLP
Special weather statement, Aug 30, 4:55 AM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
555 AM EDT WED AUG 30 2006

FLZ073-074-301045-
WESTERN DADE FL-DADE METROPOLITAN FL-
555 AM EDT WED AUG 30 2006

AT 550 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A STRONG RAINBAND ROTATING AROUND THE SOUTH SIDE OF
TROPICAL STORM ERNESTO. THE LEADING EDGE OF THIS BAND WAS LOCATED
ALONG A LINE EXTENDING FROM 21 MILES WEST OF HOMESTEAD TO 6 MILES
SOUTH OF HOMESTEAD...AND MOVING NORTHEAST AT 35 MPH. DOPPLER RADAR
INDICATED A LARGE ARE OF WINDS OF 40 TO 50 KNOTS ALOFT ASSOCIATED
WITH THIS RAINBAND. HEAVY RAIN ASSOCIATED WITH THIS RAINBAND WILL
LIKELY BRING THESE STRONG WINDS TO THE SURFACE AFFECTING THE SOUTH
CENTRAL SECTIONS OF MIAMI-DADE COUNTY, INCLUDING
HOMESTEAD...GOULDS...REDLANDS AND NARANJA THROUGH 645 AM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GARCIA
Special weather statement, Aug 30, 6:04 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
704 AM EDT WED AUG 30 2006

FLZ072>074-301200-
WESTERN DADE FL-BROWARD METROPOLITAN FL-DADE METROPOLITAN FL-
704 AM EDT WED AUG 30 2006

AT 658 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF A STRONG RAINBAND ROTATING AROUND THE SOUTH SIDE OF
TROPICAL STORM ERNESTO. THE LEADING EDGE OF THIS BAND WAS LOCATED
ALONG A LINE EXTENDING FROM MICCOSUKEE INDIAN VILLAGE TO 6 MILES
SOUTH OF FLORIDA CITY...MOVING NORTHEAST AT 70 MPH. DOPPLER RADAR
INDICATED A LARGE AREA OF WINDS OF 40 TO 50 KNOTS ALOFT ASSOCIATED
WITH THIS RAINBAND. HEAVY RAIN ASSOCIATED WITH THIS RAINBAND WILL
LIKELY BRING THESE STRONG WINDS TO THE SURFACE AFFECTING THE SOUTH
CENTRAL SECTIONS OF MIAMI-DADE COUNTY, INCLUDING HOMESTEAD...
GOULDS...REDLANDS...NARANJA AND KENDALL THROUGH 800 AM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Miami radar (KAMX), 111 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Collier

When
August 30, 10:00 AM EST to 2:00 PM EST
Where
Collier County, Immokalee
Reported by
BROADCAST MEDIA
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Flash Flood, Glades

When
August 30, 2:00 PM EST to 6:00 PM EST
Where
Glades County, Palmdale
Reported by
BROADCAST MEDIA
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526118, 5526041.